We have written several times here about concerns about bisphosphonates – a drug intended to prevent bone fractures – and the possibility that these drugs increase the risk of a type of femur fracture. While these fractures are relatively rare and not well understood, the FDA has said that patients should be made aware of the potential risk, especially with long-term use of the drugs. There is also debate over how much these drugs actually help prevent fractures and whether they should be used for prevention in people with “lower than normal” bone density who do not have osteoporosis.
The HealthCentral website has just published an interview on on spontaneous femur fractures with Dr. Jennifer Schneider, a physician who had been taking a bisphosphonate for several years when her thigh bone fractured as she stood on a New York City subway. In it, Dr. Schneider tells her story and explains the controversy over widespread use of bisphosphonates for osteoporosis prevention, the recovery process from drug-associated fractures, her testimony to the FDA, and other information about the drugs.
The new issue of the National Women’s Health Network’s newsletter, The Women’s Health Activist, also includes an article on this topic by Cindy Pearson. She writes about other women who told their stories of broken thigh bones to the FDA:
“They talked about turning to put a piece of paper in the trash can, stepping away from the kitchen sink, or walking down the sidewalk — and suddenly collapsing in agonizing pain as their leg gave way. All of these women had been healthy and active before their leg broke.”
The organization is working to get the FDA to make changes in how drug companies are allowed to market the drugs to healthy women. NWHN also recommends that healthy women under 65 with no risk factors for fragile bones avoid bone density scans because of concerns about accuracy and overtreatment; the US Preventive Services Task Force also focuses their recommendation for screening in women under 65 on those women who have risk factors.
On a related topic, I also have an article in this issue of NWHN’s newsletter about confusion over the risks and benefits of calcium supplements.